Maryland, 2001

Hail and Damaging Winds in Maryland, May 22, 2001

May 22, 2001 · NWS AKQ · 11 events in 4 counties and zones

7 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 22, 4:20 PM EST, 42 minutes earlier.

Area forecast discussion, May 22, 4:20 PM EST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
520 PM EDT TUE MAY 22 2001

UPDATED CURRENT ZONE PACKAGE TO ADD NE NC CTYS TO SVR TSTM WATCH
276....OTHERWISE LEFT UNCHANGED.
.................................................................
INSTABILITY AXIS LOCATED SE-NW ACRS CWA WITH MAX CAPE RIC-CHO THIS
AFTN.  REAL FNT MAKING SLOW MOVEMENT ENE WITH CONVECTION INCREASING
OVR SW.  BASED ON WATCH WL MENTION SVR WRN ZNS TNGT.  NOT IMPRESSED
WITH SVR POTENTIAL OVR DELMARVA SO WL TONE WORDING DOWN THERE. FNT
SHLD BE TO COAST BY 12Z WITH UPR LOW CUTOFF OVR CNTRL U.S. UPR TROF
SHLD EJECT MINOR VORT LOBES THRU EARLY FRI WITH NEXT FNT EXPECTED
ATTM BY WEEKS END. AVN VERY AGRESSIVE WITH OMEGA THURS NIGHT/FRI AND
NOT SURE IF THIS IS REALITY ESPECIALLY WITH TEMPS NOT AS WARM.
WITH THAT MAKING SOME CHGS TO POPS/TEMPS THRU ALL PDS BUT NOTHING
MAJOR.

FCSTID = 71
SBY   58  76  54  70 /  60  30   0   0
OXB   58  71  54  68 /  60  30   0   0
ECG   65  80  60  80 /  60   0   0  30
ORF   64  76  60  80 /  50  20   0  30
PHF   60  79  55  75 /  60   0   0  30
AKQ   65  80  58  78 /  60   0   0  40
RIC   57  79  54  78 /  60   0   0  50
FVX   65  80  58  78 /  60   0   0  40

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

SCHUMANN/HOULE

In the hours before

Special weather statement, May 22, 12:55 PM EST, 4 hours 7 minutes before
MDZ021>025-VAZ048-049-060>094-221730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
155 PM EDT TUE MAY 22 2001

SEVERE THUNDERSTORM WATCH NUMBER 274 IS IN EFFECT UNTIL 800 PM EDT
FOR THE FOLLOWING AREAS...ALL SOUTH CENTRAL VIRGINIA EXCEPT THE
TIDEWATER REGION AND LOWER EASTERN SHORE.

AT THIS TIME THE FAVORED LOCATION FOR FIRST THUNDERSTORM DEVELOPMENT
WILL BE ALONG AND WEST OF I95 FROM RICHMOND SOUTH TO THE NORTH
CAROLINA AND VIRGINIA BORDER.  EVENTUALLY THE THUNDERSTORM THREAT
WILL PROGRESS EASTWARD INTO THE EVENING AND ADDITIONAL WATCHES MAY
BE ISSUED.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCHE OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES ON THE DEVELOPMENT OF
THESE STORMS.

SCHUMANN
Local storm report, May 22, 2:03 PM EST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
303 PM EDT TUE MAY 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0k255 PM    MINERAL                   VA   1.00 INCH HAIL
05/22/01   LOUISA                         REPORTED BY MINERAL POST
                                          OFFICE.
Special weather statement, May 22, 3:30 PM EST, 1 hour 32 minutes before
MDZ021>025-VAZ048-049-060>094-230300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
430 PM EDT TUE MAY 22 2001

SEVERE THUNDERSTORM WATCH NUMBER 276 IS IN EFFECT UNTIL 1100 PM EDT
FOR THE FOLLOWING AREAS...ALL NORTHEAST NORTH CAROLINA...INCLUDING
CURRITUCK OUTER BANKS.

AT THIS TIME THE FAVORED LOCATION FOR THUNDERSTORMS TO ENTER
NORTHEAST NORTH CAROLINA WILL BE FROM THE SOUTH INTO BERTIE COUNTY
AND NORTHEST ACROSS ALBEMARLE SOUND.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCHE OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES ON THE DEVELOPMENT OF
THESE STORMS.

HOULE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
May 22, 5:02 PM EST
Where
Dorchester County, Hurlock
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.633, -75.867

Large trees down.

Hail, Dorchester

When
May 22, 5:35 PM EST
Where
Dorchester County, 2 mi SW of Vienna
Measured
1 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
38.470, -75.850

Hail, Dorchester

When
May 22, 6:15 PM EST
Where
Dorchester County, 2 mi S of Hudson
Measured
1.75 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
38.550, -76.250

Hail, Wicomico

When
May 22, 6:40 PM EST
Where
Wicomico County, Mardela Spgs
Measured
1.25 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
38.467, -75.750

Thunderstorm Wind, Dorchester

When
May 22, 7:00 PM EST
Where
Dorchester County, Cambridge
Property damage
$2,000
Reported by
POST OFFICE
Coordinates
38.567, -76.083

Trees down.

Thunderstorm Wind, Somerset

When
May 22, 7:08 PM EST
Where
Somerset County, Oriole
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.167, -75.817

Large trees down.

Hail, Somerset

When
May 22, 7:30 PM EST
Where
Somerset County, Princess Anne
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.200, -75.700

Hail, Wicomico

When
May 22, 7:30 PM EST
Where
Wicomico County, Quantico
Measured
1.25 in hail
Reported by
POST OFFICE
Coordinates
38.367, -75.733

Hail, Worcester

When
May 22, 7:30 PM EST
Where
Worcester County, Berlin
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.317, -75.217

Thunderstorm Wind, Wicomico

When
May 22, 7:30 PM EST
Where
Wicomico County, Fruitland
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.317, -75.617

Large trees down.

Hail, Worcester

When
May 22, 7:50 PM EST
Where
Worcester County, Berlin
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.317, -75.217

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2001Every state in 2001This day in weather historyWarnings in Maryland, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247303, 5247304, 5247306, 5247307, 5247305, 5247308, 5247309, 5247310, 5247311, 5247313, 5247312.